September 1977

Heroin-Associated Rhabdomyolysis With Cardiac Involvement

Author Affiliations

From the Departments of Medicine and Pathology, Beth Israel Medical Center, and the Department of Medicine, Mount Sinai School of Medicine, City University of New York, New York. Dr Schwartzfarb is now with the Columbia Presbyterian Medical Center, New York. Dr Singh is now with the Presbyterian University Hospital, Pittsburgh. Dr Marcus is now with the Kings County Hospital-Downstate Medical Center, Brooklyn, NY.

Arch Intern Med. 1977;137(9):1255-1257. doi:10.1001/archinte.1977.03630210121035

A heroin addict had rhabdomyolysis with cardiac involvement. The patient was admitted with edema of the right leg and oliguria. Admission diagnoses were right iliofemoral thrombophlebitis, acute renal failure, and heroin addiction. Urinalysis was strongly positive for "blood" in the absence of hemolysis or marked hematocyturia, and a diagnosis of rhabdomyolysis was made. Peritoneal dialysis succeeded in lowering blood urea nitrogen and serum potassium levels, but the patient died on the fourth hospital day. Postmortem examination disclosed focal myocardial myolysis, diffuse rhabdomyolysis of the right soleus muscle, and acute renal tubular necrosis. Direct toxicity or hypersensitivity to heroin or an adulterant is considered in the pathogenesis of myolysis.

(Arch Intern Med 137:1255-1257, 1977)